Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2020, 3:26 PM EDT for Franklin County, Wake County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 3:26 PM EDT (19:26 UTC)
- Expired
- Jul 18, 2020, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:45 PM EDT | TSTM WND DMG | 2 Nw Wendell, NC | TREE DOWN ON EDGEMONT RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS52 KRAH 181926
SVRRAH
NCC069-183-182015-
/O.NEW.KRAH.SV.W.0113.200718T1926Z-200718T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
326 PM EDT Sat Jul 18 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
East central Wake County in central North Carolina...
South central Franklin County in central North Carolina...
* Until 415 PM EDT.
* At 326 PM EDT, a severe thunderstorm was located near Zebulon, or
15 miles south of Louisburg, moving south at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Zebulon, Bunn, Wendell and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3593 7819 3582 7826 3575 7837 3586 7850
3601 7833
TIME...MOT...LOC 1926Z 337DEG 10KT 3588 7831
HAIL...<.75IN
WIND...60MPH
$$
Leins1 follow-up statement
160
WWUS52 KRAH 181942
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
342 PM EDT Sat Jul 18 2020
NCC069-181952-
/O.CAN.KRAH.SV.W.0113.000000T0000Z-200718T2015Z/
Franklin NC-
342 PM EDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3588 7830 3582 7826 3575 7837 3586 7850
3594 7841
TIME...MOT...LOC 1942Z 003DEG 20KT 3581 7840
$$
NCC183-182015-
/O.CON.KRAH.SV.W.0113.000000T0000Z-200718T2015Z/
Wake NC-
342 PM EDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL WAKE COUNTY...
At 342 PM EDT, a severe thunderstorm was located near Zebulon, or 14
miles east of Raleigh, moving south at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Zebulon and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3588 7830 3582 7826 3575 7837 3586 7850
3594 7841
TIME...MOT...LOC 1942Z 003DEG 20KT 3581 7840
HAIL...<.75IN
WIND...60MPH
$$
LeinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:15 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 18, 2:15 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 215 PM EDT Sat Jul 18 2020 .SYNOPSIS... Hot, subtropical high pressure will generally remain in place through the next week. && .NEAR TERM /TODAY AND TONIGHT/... As of 1045 AM Saturday... Water vapor satellited showed a broad, upper-level ridge in place across the region stretching from Alabama to the Carolinas. Surface observations showed a weak surface trough stretching from the north Atlantic coast down across central North Carolina and a 1021 mb Bermuda high to our east. Southwesterly flow near the surface will keep the moist airmass in place across the region today, with afternoon dew point temperatures remaining in the low to mid 70s. Combined with highs in the low to mid 90s, the heat indices will reach the low to mid 100s again today for most areas. Widely scattered showers and thunderstorms will develop this afternoon during peak heating, with most activity diminishing by late evening. MLCAPE will reach 2000-2500 J/kg this afternoon, however shear remains relatively low thanks to the nearby ridge. Slow-moving storms could produce an isolated flash flooding threat, but the main threat with stronger storms today will be wind gusts. SPC has all of central NC in a general thunderstorm outlook for the day. Lows tonight will be in the low to mid 70s, with an isolated shower/thunderstorm possible mainly across the Coastal Plain. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 400 AM Saturday... The persistent weather pattern continues, with high pressure aloft over the region and a lee trough across central NC at the surface. Southerly flow and continued advection of warm moist air into the area will result in another day with PWATS in the 1.75" - 2.0" and MLCAPE of 2500-3500 J/Kg but generally weak shear. Convection will again be focused along differential heating boundaries, though the bigger story will be the third consecutive day of highs in the mid 90s and heat index values over 100 across much of central NC. Should this hold true, a heat advisory will be needed for Sunday. Those folks who have outside work, activities, etc. should try to get them done early in the day and retreat into the shade or air conditioned spaces during the afternoon. Should you need to be outside, remember to drink plenty of fluids and wear light colored, loose fitting clothing. Expect little relief from the heat Sunday night, with lows only dropping into the mid 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 430 AM Saturday... ...Hot, and dangerously so because of the probable persistence and longevity through at least the next week... An expansive subtropical ridge analyzed in 00Z upr air data from the srn High Plains to the Carolinas, and which included observed 500 mb heights at or above the max moving average at both GSO and MHX, will generally persist throughout the upcoming week. A weakness in the ridge will nonetheless develop over the Carolinas through Mon, however, as one ridge center now over NC retrogrades wwd and allows for a weak shortwave trough over the Great Lakes this morning to settle sewd across the middle Atlantic this weekend, then swd and swwd across the Carolinas early next week. The ridge will otherwise reassert itself across NC through mid-late week. 850 mb temperatures are consequently forecast to remain pegged around 20 C over the srn middle Atlantic and Carolinas throughout the forecast period. At the surface, an Appalachian-lee trough will be situated over w- cntl NC, on the wrn periphery of high pressure that will remain parked near and north of Bermuda. Associated prevailing swly flow across the Carolinas will tend to limit the inland penetration of the sea breeze each afternoon-evening, likely only into the Coastal Plain and ern Sandhills. A pocket of slightly cooler temperatures aloft accompanying the aforementioned trough/weakness in the subtropical ridge down the srn middle Atlantic coast and Carolinas may enhance convective coverage and intensity, particularly over the ern half of NC, on Mon. Otherwise, diurnally-driven precipitation chances will be near climatology for this time of year. Weak deep layer flow and high precipitable water values around two inches will favor a typical pulse-type environment, with a related risk of precipitation-loaded wet microbursts and localized flooding. Diurnal convection and associated outflow will present the primary opportunity for relief from the heat and humidity that will otherwise be oppressive. In fact, any notable cooling in statistical forecast guidance for mid-late week is likely a function of an inherent trend toward climo in the medium range and not reflective of any legitimate mass field change, given the presence and influence of the subtropical ridge and unrelenting 850 mb temperatures around 20C. Related low level thickness values are likewise forecast to remain relatively unchanged around 15-20 meters above average through the period. As such, low to mid 90s will generally be the rule, along with surface dewpoints mostly in the lwr-mid 70s. Multi-day maximum Heat Index values between 102-107 will result over all but the climatologically-cooler nrn Piedmont, where upr 90s to 102 degrees may be more common. Heat Advisories -- with criteria of 105F or higher for at least two consecutive hours, or three or more consecutive days of 102-105F-- will likely be initiated this weekend and subsequently continue through much of the upcoming week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... 24 hour TAF period: Scattered TSRA will continue through the evening across most of the area, especially over portions of the Piedmont and Sandhills. In and around storms, MVFR ceilings and VIS, frequent lightning, gusty and erratic surface winds and strong up/downdrafts are likely. Otherwise, VFR conditions are expected through the period with winds generally less than 10 kt. Beyond the TAF period: Afternoon/evening TSRA/SHRA and the potential for early morning FG/low-stratus will continue each day through the period. Otherwise, VFR conditions are expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...JJT SHORT TERM...KC LONG TERM...MWS AVIATION...JJT
Hazardous weather outlook, Jul 18, 6:49 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 649 AM EDT Sat Jul 18 2020 NCZ011-026>028-040>043-073>078-083>086-088-089-191200- Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 649 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values in the upper 90s to 102 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values in the upper 90s to 103 degrees each afternoon. The prolonged period and cumulative effects of the heat will become dangerous. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>025-038-039-191200- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph- 649 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values between 100 and 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures in the lower to middle 90s combined with high humidity will result in heat index values between 102 and 108 degrees each afternoon. The prolonged period and cumulative effects of the heat will become dangerous. A Heat Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 12:15 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT Sat Jul 18 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182300- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF ROXBORO, OXFORD, CREEDMOOR, HENDERSON, KITTRELL, WARRENTON, NORLINA, ROANOKE RAPIDS, ENFIELD, SCOTLAND NECK, WINSTON-SALEM, GREENSBORO, HIGH POINT, BURLINGTON, GRAHAM, MEBANE, HILLSBOROUGH, CHAPEL HILL, CARRBORO, DURHAM, ROUGEMONT, LOUISBURG, FRANKLINTON, NASHVILLE, SPRING HOPE, ROCKY MOUNT, TARBORO, PRINCEVILLE, LEXINGTON, THOMASVILLE, ASHEBORO, ARCHDALE, SILER CITY, PITTSBORO, RALEIGH, CARY, APEX, WAKE FOREST, KNIGHTDALE, SMITHFIELD, SELMA, CLAYTON, WILSON, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN, CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN, GOLDSBORO, WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG, CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE, HOPE MILLS, CLINTON, AND ROSEBORO 1215 PM EDT Sat Jul 18 2020 ...HEAT INDEX VALUES IN THE LOW 100S TODAY... High temperatures in the low to mid 90s will combine with high dewpoint temperatures to create heat index values between 100 to 105 degrees this afternoon across most of the region. If you must be outdoors today, please drink plenty of water, wear loose fitting, light colored clothing and take breaks in an air conditioned building. Listen to NOAA Weather Radio, your local media or follow our web page at weather.gov/rah or Twitter or Facebook for the latest weather updates. JJT
Special weather statement, Jul 18, 2:02 PM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Raleigh NC 202 PM EDT Sat Jul 18 2020 NCZ083-084-181900- Anson NC-Richmond NC- 202 PM EDT Sat Jul 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND WESTERN RICHMOND COUNTIES UNTIL 300 PM EDT... At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near Wadesboro, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wadesboro, Lilesville and Blewett Falls Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3497 8011 3512 8002 3516 7977 3486 7980 TIME...MOT...LOC 1801Z 287DEG 8KT 3501 7999 Leins
Special weather statement, Jul 18, 2:53 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Raleigh NC 253 PM EDT Sat Jul 18 2020 NCZ026-027-041-042-182000- Nash NC-Johnston NC-Franklin NC-Wake NC- 253 PM EDT Sat Jul 18 2020 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NASH...NORTHEASTERN WAKE...NORTH CENTRAL JOHNSTON AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 400 PM EDT... At 252 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms near Bunn, or 10 miles south of Louisburg, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with these storm. Locations impacted include... Wake Forest, Zebulon, Bailey, Bunn, Wendell, Rolesville, Spring Hope, Youngsville, Middlesex and Pilot. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3582 7796 3570 7828 3600 7860 3612 7837 TIME...MOT...LOC 1852Z 317DEG 12KT 3595 7833 Leins
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:03 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Jul 17, 8:18 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 42 min |
| Jul 17, 8:39 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 66 min |
| Jul 18, 2:02 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| Jul 18, 2:53 PM EDT | Special Weather Statement | RAH | Franklin | 67 min |
| Jul 18, 3:18 PM EDT | Heat Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 30 hr |
| Jul 18, 3:37 PM EDT | Special Weather Statement | RAH | Hoke | 53 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 56 min |
| Jul 18, 4:03 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 91 min |
| Jul 18, 4:25 PM EDT | Special Weather Statement | RAH | Edgecombe | 35 min |
| Jul 18, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 47 min |
| Jul 18, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Johnston, Lee, Wake | 53 min |
| Jul 18, 5:13 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 104 min |
| Jul 18, 5:42 PM EDT | Special Weather Statement | RAH | Randolph | 63 min |
| Jul 18, 5:57 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Wayne | 48 min |
| Jul 18, 6:05 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 40 min |
| Jul 18, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 44 min |
| Jul 18, 6:24 PM EDT | Special Weather Statement | RAH | Durham, Orange | 51 min |
| Jul 18, 6:42 PM EDT | Special Weather Statement | RAH | Randolph | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.